In response to the COVID-19 situation, OCLI is following enhanced safety protocols consistent with guidelines put forth by the CDC and the World Health Organization (WHO) to protect our patients and colleagues. Click here to learn about how we are keeping you safe.

Oral Contraceptives May Increase Glaucoma Risk Factors in Women

November 19, 2013

New study shows that birth control pills may lead to serious eye disease.

Whenever we begin taking a new medication or health product, we are often much more concerned with the positives that it will bring to our lives than we are with the negatives. In fact, whenever you pick up a new prescription, whether it be a simple cough syrup or serious pain killers, how often do you really look into the side effects that the medicine may cause? Do you take the time to read over each and every possible side effect, or do you immediately take your medicine to get the results? Unfortunately, most people do the latter, despite the dangers that some of these medications may bring.

Oral contraceptives are one type of popular medication that are taken by millions of women all over the world. First approved for use in the 1960s, these pills have been a popular way for women to control their monthly periods, protect themselves against unwanted pregnancy, and ease the side effects that come with periods.

However, new research that was presented at the 117th annual meeting of the American Academy of Ophthalmology, found that women who have taken oral contraceptives for three or more years are twice as likely to suffer from glaucoma in the future. Given that this serious eye disease is one of the leading causes of blindness in the world, affecting nearly 60 million worldwide, this is a very severe finding.

This study is the first of its kind to establish an increased risk of glaucoma in women who have taken birth control pills for three or more years. Conducted by researchers at Duke University School of Medicine, University of California, San Francisco, and Third Affiliated Hospital of Nanchang University, Nanchang, China, it was found that females who had used oral contraceptives, no matter which kind, for longer than three years are 2.05 times more likely to also report that they have a diagnosis of glaucoma.

While the results of the study do not speak directly to the causative effect of oral contraceptives on the development of glaucoma, it indicates that long-term use of oral contraceptives might be a potential risk factor for glaucoma, and may be considered as part of the risk profile for a patient together with other existing risk factors, according to a press release by the American Academy of Ophthalmology. Previous studies in the field have also shown that estrogen may play a significant role in the pathogenesis of glaucoma.

The press release also noted that factors such as African American- ethnicity, family history of glaucoma, history of increased eye pressure or existing visual field defects are also important to consider in potential-glaucoma patients.

“This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma,” said Shan Lin, M.D., lead researcher and professor of clinical ophthalmology at the University of California San Francisco. “At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors.”

What do you think about the results of this research and the side effects of this medication? Do you think that the findings are alarming? Be sure to let us know your thoughts in the comments below.

 

Research: Source

Back to our blog

Services offered at OCLI

Our world-class team of professionals at OCLI can help you with the latest treatment options for you.

Request an appointment

* required